Retinopathy worsening with rapid A1c drop?

#1

Continuing the discussion from Retinopathy:

[quote=“JohnG, post:12, topic:23242, full:true”]

Sometimes dropping your A1c fast can cause some eye damage also, you could be seeing the tail end of things getting better...your next visit could be perfect.

[/quote]

JohnG, do you have the reference for this statement?

I have had non-proliferative retinopathy for a few years, not totally unexpected as I was non-compliant about treating the blood sugar issue. Since last February, when my A1c was 12.7, to yesterday’s 5.9 value, I’ve got continuous bleeding, several laser treatments, and Avastin injections in both eyes. Having a vitrectomy next week. I’d love to understand more.

Thanks.

1 Like
#2

DCCT followup found that long term, even with that worsening, those who lowered A1C had better vision ten years later.

#3

My personal experience says emphatically YES. A rapid drop in BG levels (A1c) Made ALL of my issues worse, at least temporarily. I was at 12.3 in Oct and went to 5.6 by Feb. In retrospect it was like going through withdrawal. The other thing about this is something my retinologist explained to me. (BTW, if you have retinopathy abd are not seeing a retinologist, you are severely short changing yourself.) He explained it like this. Imagine Hoover Dam. You are pounding it day after day with a huge wrecking ball. After a prolonged attack you suddenly quit swinging the wrecking ball. The fact that you stopped does not repair the damage done, and, most likely the small cracks will continue to grow even though the pounding has ceased.

Then starts the damage control. In the last five years I have had more laser treatments than I can count, several Avastin injections in both eyes, three vitrectomies and cataracts removed from both eyes (caused by all the injections.). In the last nine months I have had a long lasting (2-3 months) steroid injection in both eyes twice. Then just yesterday, I had an injection of a newly approved treatment that lasts for 3 years. (sorry, I do not remember the name of the last two meds) I am still legally blind (20/250) but in some ways I see quite well. Given where thing started I am very greatful and happy with the outcome.

Foe me, it took about 9 months to begin to see a noticeable improvement of my physical problems other than my vision. My eyesight took almost three years to see anything like a real improvement, then came the cataracts. They were the worst. After they were removed though, I was surprised how well I could actually see.

It takes a lot of time, treatment, control and patience. My retinologist Has told me many times that my ability to keep my BG in control is one of the greatest contributors to the success of my treatment.

4 Likes
#4

I’ve heard this from quite a few sources–that rapidly declining A1c’s can cause RO. I’ve only got (knock on wood) minor background RO so far, after more than 38 years. I did NOT have a a rapid reduction in bg’s.

#5

For those of you with varying degrees of retinopathy… What are your eye doctors guidance regarding low dose aspirin for the sake of your retinas? Seems to be a debated issue…

#6

I have retinopathy and my doctor doesn’t want me on any drugs that can thin the blood. (There are more of these than you think.) I always research this if I’m prescribed a new drug. My retinopathy was pretty bad for a few years, but in the last seven or eight years I’ve done well. I’m still super careful, though.

#7

Yeah that’s the one school of thought, apparently some do like blood thinners though in some cases because thinner blood flows through thre tiny vessels more easily…

#8

I recall seeing somewhere research showing that there was no evidence that lowering blood sugar slowly avoided the problems encountered with lowering it quickly. I don’t have the link at hand, alas.

I also remember reading somewhere that there is a toxic chemical produced in the eye due to long exposure to high blood sugars and that the worsening occurs when it exits the eye as sugars drop. There is apparently no way to avoid this once the chemical has been produced. But once it is out, you should begin to heal.

#9

Good luck with your treatment…

When I first started using a pump my A1c dropped from 11% to 6% virtually over night and I had some negative changes to my eyes but after many years of A1c between 5.5% and 6.5% I have had no more damage. I would also recommend testing your blood pressure on a regular schedule and if it is high try to find a solution (exercise and meds that will lower your BG). I take two BP meds that keep my BP around 115/65 with a resting pulse of 58-60…I have kidney issues but no eye problems at 62, we are all so very different.

#10

Hi, Have been T1 for > 50 years. So, yes retinopathy/bilaterally. Had 2-4 laser treatments (txs) to each eye over ~ 6 months (few years ago). Since then, have had cataracts removed from both eyes. Years ago, my A1C was 12.5 or there about all the time. Doc thought that was ok. (!??) Was only much later that I learned I needed to be HALF that! Only need reading glasses now. See the Doctor regularly for checks.
Has never been any mention of the Avastin injections/no mention of blood thinners (however, used to use OTC Ibuprofen daily–200 mg–for relief of arthritic pain to my joints/HA; so, my blood got quite thin–since ibu is an NSAID. Had to stop taking. But, need something for joint pain, so, I take 1/2 ibuprofen twice wkly, since Tylenol does NOTHING!. This is NOT enough, so will see my Doc in couple wks to ask for a pain pill.
Hope your surgery went well! And all is improving for you!

#11

I did see retinopathy worsening with sudden drop in A1C: from 11.4 to 5,4 in 5 months. My retinopathy went from “Moderate Non-Proliferative” to “Severe Non-Proliferative./ Borderline Proliferative” in three months. For the past 3 1/2 years, I have had laser treatment, injections of Avastin, Lucendis, Eyelin. I have had cataracts removed from both eyes, and am now receiving steroid implants (Ozerdex) every 4 months. I have lost much vision, and it is getting worse.